Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Taking Estradiol hemihydrate transdermal patches. Noticed heavy bleeding. On norethisterone. Should I increase the dose?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 298 Questions
i am currently taking Estradiol hemihydrate transdermal patches 50 micrograms twice a week. I have started to bleed quite heavily for the last 5 months the doctor has put me on norethisterone 5mg tabs initially 3 tabs daily and told me to reduce the dose if the bleeding stops to 1 tab a day.The bleeding has not stopped what should I do increase the dose of norethisterone or increase the estradiol dose or just give up on HRT altogether
Posted Thu, 29 Aug 2013 in Women's Health
Answered by Dr. Deepti Goyal 52 minutes later

Thanks for the asking the query on XXXXXXX

Hormone replacement therapy for menopause should be used at the least possible dose and for the short period only.So, increasing the dose may not be a good option.

Bleeding occurs due to estrogen (estradiol) and is controlled with progesterone(norethisterone). So, to control this bleeding either you should increase the dose of progesterone or decrease the dose of estrogen. As estrogen increase may increase your menopausal symptoms, you should change the progesterone. You can either increase the dose of norethisterone or change the type of progesterone. Many other preparations are also available with different type of progesterone which can be used. You can also use levonorgesterol intrauterine system after proper discussion and prescription from your doctor.

I would also like to advise you not to make dose changes by yourself and take a proper prescription from a qualified healthcare professional before doing this.

Good Luck.
Hope this information is helpful and informative to you.
If you had any further queries you can directly reach out to me on the following URL:
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor